Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 9, NWS El Paso, TX

April 6, 2018El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 6, 2018, 7:09 AM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Apr 6, 2018, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2018, 7:09 AM MDT (13:09 UTC)
In effect from
Apr 6, 2018, 1:00 PM MDT
Expired
Apr 6, 2018, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3529 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS84 KEPZ 061309
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
709 AM MDT Fri Apr 6 2018

...INCREASING WEST-SOUTHWEST WINDS AND LOW HUMIDITIES WILL BRING
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON...

.An upper level low pressure system off the coast of the western
United states will start to move east and start to induce dry
westerly gusty winds across the region Friday. Min RH values
should drop below 15% and sustained winds reach 20 mph mainly
across Hidalgo, southern Dona Ana El Paso and Hudspeth counties  
Friday afternoon. With an abundance of very low fine fuel 
moistures in place along with high fire danger, critical fire 
weather conditions will develop Friday afternoon through early 
Friday evening.

NMZ111-112-TXZ055-056-070100-
/O.UPG.KEPZ.FW.A.0009.180406T1900Z-180407T0100Z/
/O.NEW.KEPZ.FW.W.0009.180406T1900Z-180407T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
709 AM MDT Fri Apr 6 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR FIRE 
WEATHER ZONES 055, 056, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM this
afternoon to 7 PM MDT this evening. The Fire Weather Watch has
been upgraded to a warning. 


* WIND...West Southwest winds of 18 to 23 mph.

* HUMIDITY...10% to 15%.

* LOCATION...Hidalgo, southern Dona Ana, El Paso and Hudspeth
  counties.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


20
1 follow-up statement
335 
WWUS84 KEPZ 062048
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
248 PM MDT Fri Apr 6 2018

...INCREASING WEST-SOUTHWEST WINDS AND LOW HUMIDITIES WILL BRING
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON...

.An upper level low pressure system off the coast of the western
United states will start to move east and start to induce dry
westerly gusty winds across the region Friday. Min RH values
should drop below 15% and sustained winds reach 20 mph mainly
across Hidalgo, southern Dona Ana El Paso and Hudspeth counties
Friday afternoon. With an abundance of very low fine fuel
moistures in place along with high fire danger, critical fire
weather conditions will develop Friday afternoon through early
Friday evening.

NMZ111-112-TXZ055-056-070100-
/O.NEW.KEPZ.FW.A.0010.180408T1800Z-180409T0200Z/
/O.CON.KEPZ.FW.W.0009.000000T0000Z-180407T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
248 PM MDT Fri Apr 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES
FOR FIRE WEATHER ZONES 055, 056, 111, AND 112...

 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR HIGH WINDS AND VERY LOW HUMIDITIES FOR FIRE 
WEATHER ZONES 055, 056, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Fire Weather Watch, which is in effect from Sunday
afternoon through Sunday evening. 

.An strong fast moving upper level low pressure system will move
into the Central and Southern Rockies Sunday bringing very dry  
westerly gusty winds across the region Sunday. Min RH values 
should drop below 15% and sustained winds reaching 25 to 35  mph 
with gusts to 45 mph. With an abundance of very low fine fuel 
moistures in place along with high fire danger, critical fire 
weather conditions will develop Sunday afternoon through early 
Sunday evening.

* WIND...West Southwest winds of 25 to 35 mph with gusts over 45
  mph.

* HUMIDITY...10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


* LOCATION...Fire Zones 111,112,55,56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ110-113-070100-
/O.NEW.KEPZ.FW.A.0010.180408T1800Z-180409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
248 PM MDT Fri Apr 6 2018

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR HIGH WINDS AND VERY LOW HUMIDITIES FOR FIRE 
WEATHER ZONES 110 AND 113 BELOW 7500 FEET...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Fire Weather Watch, which is in effect from Sunday
afternoon through Sunday evening. 


.An strong fast moving upper level low pressure system will move
into the Central and Southern Rockies Sunday bringing very dry  
westerly gusty winds across the region Sunday. Min RH values 
should drop below 15% and sustained winds reaching 25 to 35  mph 
with gusts to 45 mph. With an abundance of very low fine fuel 
moistures in place along with high fire danger, critical fire 
weather conditions will develop Sunday afternoon through early 
Sunday evening.

WARNING UNTIL 7 PM FRIDAY

* WIND...West Southwest winds of 18 to 23 mph.

* HUMIDITY...10% to 15%.

* LOCATION...Hidalgo, southern Dona Ana, El Paso and Hudspeth
  counties.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.




WATCH FOR SUNDAY:

* AFFECTED AREA...Fire weather zone 110.Fire weather zone 113
  below 7500 feet..

* WIND...West Southwest winds of 25 to 35 mph with gusts over 45
  mph.

* HUMIDITY...10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...ALL ZONES below 7500 feet.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 6, 3:17 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 6, 3:17 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
317 AM MDT Fri Apr 6 2018

.SYNOPSIS...
Dry and warm weather will continue through this weekend and into
much of next week, with occasional episodes of windy, dusty
afternoons. Several incursions of cooler air attempt to make into
the Borderland over the next several days, but the west winds
aloft will hold the cooler air mostly over eastern New Mexico.
Today we will see windy conditions in the afternoon with a few
areas of blowing dust. The winds will return even stronger Sunday
afternoon with more widespread blowing dust. Temperatures will
remain well above normal, around 10 degrees above normal, for
most of the period.

&&

.DISCUSSION...
Overall a rather routine spring forecast for the next week, though
several features to deal with for some impact. Current picture
shows main upper low over the Gulf of Alaska with strong jet and
moisture feed south of the low streaming eastward. Ahead of this
low, a ridge will amplify over the Great Basin tonight. Decent
cross mountain flow this afternoon will allow weak lee side
troughing to develop over eastern New Mexico. Expect winds
increasing into windy category this afternoon with a few areas of
blowing dust. The building ridge and increasing northwest flow
allow a back door front to move in to the area tonight where the
lee side troughing vacated. Looks like the cool front will make it
as far west as the Rio Grande Valley before mixing out Saturday
as surface winds become west again. Sites east of the Rio Grande
Valley (and mainly east of El Paso) will see Saturday highs a few
degrees cooler. The rest of the area should remain unchanged.

By Sunday the ridge has weakened and moved east of the area. The
next short wave with strong jet cuts across northern New Mexico.
This will induce even stronger lee side troughing with
cyclogenesis over eastern New Mexico/Texas Panhandle. This should
allow strong surface winds to develop, likely into advisory
category. Associated Pacific cool front will move through Sunday
evening, dry, but will shave 3-5 degrees off the Monday highs
(still well above normal).

Monday and Tuesday...upper ridge amplifies again over the west
coast in response to very large north Pacific upper low. This
increased northwest flow will once again allow a back door cool
front down to the area Monday night. Further cooling on Tuesday
from this front. In fact Tuesday highs may be right at normal
levels (haven't been able to say that for a while).

Wednesday and Thursday...Strong Pacific upper low and trough reach
the west coast Wednesday night and then to Utah/Arizona Thursday
afternoon. This will bring a rapid warm up back to the area and
by Thursday, with a strong jet moving over the central Rockies,
deep lee side cyclogenesis forms again over eastern Colorado. The
tightening pressure gradient and lower level winds suggest another
very windy day on Thursday with considerable blowing dust. The
ECMWF looks to be even deeper with the trough as it passes
through. Certainly will have to continue watching how this event
develops next few days.

&&

.AVIATION...Valid 06/12Z-07/12Z...
VFR conditions expected through period. FEW-SCT 120-150 AND SCT-BKN
250. Winds 270-30010-15KTS becoming 270-29018G25KT by 20Z this
afternoon decreasing to 250-28005-10KT tonight. NIL-LGT turbc ovr/nr
mtns E slopes. Approaching backdoor cold front will turn winds at
ELP to east by 12Z Saturday.

&&

.FIRE WEATHER...
Dry west-northwest upper level flow will continue today and keep the
area precipitation-free. The main concern will be the breezy-windy
conditions through Sunday. This will result in elevated to critical
fire weather conditions today and Sunday. Temperatures are expected
to remain above average this weekend and into next week, with min RH
values in the single digits lowlands and teens mountains. Critical
fire weather conditions expected today as lowland RH values will dip
to the lower teens with winds 25-30 mph with gusts up to 40 mph. A
backdoor cold front from the east will reach the area Saturday
morning but likely won't make it west of the Rio Grande. Areas east
of the Rio will see temperatures drop 3-5 degrees on Saturday.
Another disturbance on Sunday will bring winds back to Southern New
Mexico and Far West Texas with near-advisory criteria winds and
critical fire weather conditions likely at least over the lowlands.
Winds Mon-Wed next week look to be lighter, picking back up on
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 86  62  86  66 /   0   0   0   0
Sierra Blanca           83  52  80  60 /   0   0   0   0
Las Cruces              83  56  84  60 /   0   0   0   0
Alamogordo              81  54  78  60 /   0   0   0   0
Cloudcroft              63  34  62  40 /   0   0   0   0
Truth or Consequences   84  61  85  61 /   0   0   0   0
Silver City             77  44  78  51 /   0   0   0   0
Deming                  81  55  84  58 /   0   0   0   0
Lordsburg               80  52  83  56 /   0   0   0   0
West El Paso Metro      83  60  83  65 /   0   0   0   0
Dell City               86  47  80  59 /   0   0   0   0
Fort Hancock            87  59  86  63 /   0   0   0   0
Loma Linda              82  47  81  56 /   0   0   0   0
Fabens                  86  54  86  63 /   0   0   0   0
Santa Teresa            84  56  85  62 /   0   0   0   0
White Sands HQ          84  62  81  64 /   0   0   0   0
Jornada Range           84  53  83  57 /   0   0   0   0
Hatch                   87  54  87  57 /   0   0   0   0
Columbus                84  58  86  61 /   0   0   0   0
Orogrande               84  55  81  62 /   0   0   0   0
Mayhill                 72  38  72  46 /   0   0   0   0
Mescalero               70  38  70  44 /   0   0   0   0
Timberon                68  34  67  42 /   0   0   0   0
Winston                 79  40  82  46 /   0   0   0   0
Hillsboro               82  52  84  55 /   0   0   0   0
Spaceport               83  54  84  57 /   0   0   0   0
Lake Roberts            77  37  80  41 /   0   0   0   0
Hurley                  80  47  80  50 /   0   0   0   0
Cliff                   79  35  82  34 /   0   0   0   0
Mule Creek              78  37  81  36 /   0   0   0   0
Faywood                 79  48  82  52 /   0   0   0   0
Animas                  84  52  85  56 /   0   0   0   0
Hachita                 83  53  84  57 /   0   0   0   0
Antelope Wells          83  55  83  57 /   0   0   0   0
Cloverdale              80  50  80  52 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 1 PM MDT this afternoon through this
     evening for NMZ111-112.

TX...Fire Weather Watch from 1 PM MDT this afternoon through this
     evening for TXZ055-056.

&&

Hefner/Dennhardt
Hazardous weather outlook, Apr 6, 3:40 AM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
340 AM MDT Fri Apr 6 2018

NMZ401>403-408-414>416-070945-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
340 AM MDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Afternoon and evening winds increasing to 20 to 30 mph could
produce minor impacts to driving, especially high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very windy Sunday and again Thursday, creating difficult driving
conditions due to cross winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>407-409>413-417-TXZ418>424-070945-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
340 AM MDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Afternoon and evening winds increasing to 20 to 30 mph could
produce minor impacts to driving, especially high profile
vehicles. Blowing dust is possible, especially near the Lordsburg
Playa. Visibilities may briefly drop down to 1 to 3 miles in these
blowing dust areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very windy Sunday and again Thursday, creating difficult driving
conditions due to cross winds. Blowing dust and low visibilities
likely to be more widespread on these days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:48 PM MDTFire Weather WatchEPZEl Paso, Hudspeth26 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.